Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Advice:
bad reaction to iron infusion..
Watch this 
View More Posts Ignore
Had three iron infusions in feb of 2007. couldnt complete the forth bc they were making me horribly sick. had a miscarriage and other health issues in 2008 so didnt monitor my iron like i should. again my iron dropped and my dr. had me scheduled for three iron infusions (1 wk apart for each). last thursday was my first one. after finishing the test dose started feeling reallly weird but didnt think much of it since i had the infusion before. about 10 mins into the back they came around to do my vitals and my blood pressure was 140 (which is really high for me) got light headed and blacked out. they gave me bendryll to counteract the reaction and i had a reaction to that! anyone ever have a problem like this? if so what other options did ur dr give u on getting a gd amt of iron???


-i do take iron supplements. only 2x per wk bc thats all i can handle without getting sick
Posted on 02/10/09, 02:17 pm
5 Replies Add Your Advice
Reminder: This is a support group for Anemia. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 02/15/09  3:08pm
" what kind of iron was it? there are a few different ones the least amount of reactions happen with sucrose iron compared to others. "
View More Posts Ignore
Reply #2 - 02/18/09  5:18pm
" venifer (sp) "
View More Posts Ignore
Reply #3 - 02/26/09  5:06am
" Personally, I have always gotten a bag of benedryl BEFORE the Iron infusion. I also take two Tylonal while that is going in. I can not tolerate a fast rate of infusion so they dial it back and add some saline and I sit there for 3+hours but it helps mitigate any adverse reactions.

I am surprised you had such a sever reaction as you described, as I am told that for the majority of people who have adverse reactions and, this group is small, the symptoms are flu like. "
View More Posts Ignore
Reply #4 - 03/02/09  1:50pm
" yea this was really weird. the thing i find strange is the test bag was fine. "
View More Posts Ignore
Reply #5 - 03/16/09  7:08am
" Sorry to hear of your bad expeience. I had a reaction to Venifer today which was pretty unpleasant. It started with joint pain in my wrist and an inability to move my fingers. The infusion was almost complete, but they discontinued it. However, my symptoms worsened, spreading to the other hand, with swelling in both hands. Then I got terrible stomach cramps and abdominal pains. After about 30 minutes the tingling and then joint pain spread to my ankles and knees. My blood pressure dipped while my heart rate rocketed up to 150 bpm. I tried to get up to use the phone and had a fainting spell, fell on the floor. After that I got an anxiety attack, shortness of breath and hyperventilation and tightness in the chest. I had to stay in hospital t until my BP returned to normal. My hand is still really swollen and stiff but the rest of the symtoms have gone. The thing is - I am now the TENTH person at this hopital to have experienced these symptoms (swelling and joint pain, rapid heart rate/ hypotesion) in the past year. I have previously had a different iron infusion - Iron dexran (including in pregnancy) that I tolerated well. Not sure if this helps but the good news for anyone who reads this and has a similar reaction in future is that it did pass, and I'm OK, as was the case with all the other patients. If I had been warned I could have stopped it much earlier as I had noticed abdo pain and stiffness in my joints after about 2 hours, but I hadnt said anything. "

Add Your Advice
Advertisement


More From Around the Web